It’s impossible to give a diagnosis over the internet. I have very little information and I would need to interview him at length, to know what might be wrong. I would also have many follow-up questions about what you described which could only be answered by your friend. Having you ask the question, as opposed to him, makes this even more difficult, but I will try to answer what I can, based on your description of his symptoms.
Human beings experience a range of emotions. It’s part of our nature. Numbing one’s emotions usually doesn’t last very long. His attempting to use numbness as a way to “hold onto” his emotions worked for a time and then it didn’t. At some point, he seemed to be having a physical reaction to his attempting to suppress his emotions. That’s to be expected.
Sometimes people will experience psychological distress in the form of physical symptoms. This is called somatization. Essentially, it occurs when someone is experiencing psychological distress and is attempting to block it out of their minds or ignore it entirely. Because the body and mind are inextricably linked, attempting to suppress one’s emotions only works temporarily. Alexithymia is often associated with psychosomatic problems and thus may be a possibility.
During the episode, you described, he was having verbal and facial tics as if he was experiencing an episode of Tourette’s. Tourette’s is a neurodevelopmental syndrome that involves repetitive movements and uncontrollable, unwanted sounds. People often blink their eyes, shrug their shoulders and yell unusual sounds or offensive words. These are called tics and are hallmark signs of the syndrome. It’s not clear if what you described would fit into the category of Tourette’s syndrome but it is a possibility. He would need to be evaluated by a physician to determine a diagnosis. You should recommend that he undergo an evaluation. It would be the wisest choice for him to make.
If he does have Tourette’s or a related neurodevelopmental disorder, it could explain why he is experiencing problems with his emotions. You mentioned that he might take medication, too. If so, his symptoms could be side effects of the medication he takes. It might also be a sign that he needs a medication change or an adjustment.
Encourage him to undergo an evaluation with both a physician and a mental health professional. They would be in the best position to know what’s wrong and most importantly, to treat his symptoms. It sounds as though he is suffering with a great deal of emotional dysregulation. With the right treatment and medication, he could become stabilized and free of these emotional problems. It’s good that you want to help him, and the best way to do that is to encourage him to consult professionals. They will know how to help. Good luck with your efforts. Please take care.
Dr. Kristina Randle